New Mexico, 2013

Funnel Cloud in New Mexico, June 29, 2013

June 29, 2013 · NWS ABQ · 1 event in 1 county or zone

A retired NWS meteorologist observed a thunderstorm producing multiple funnel clouds as it moved about 5 miles northwest of Taos. No touchdowns were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A retired NWS meteorologist observed a thunderstorm producing multiple funnel clouds as it moved about 5 miles northwest of Taos. No touchdowns were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 29, 11:07 AM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 29, 11:07 AM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1207 PM MDT SAT JUN 29 2013

.AVIATION...
18Z TAF CYCLE
MOIST NORTHEAST TO EAST FLOW INTO THE EASTERN PLAINS WILL SUPPORT
AN INCREASED CHANCE OF THUNDERSTORMS TODAY...WITH ACTIVITY
FAVORING THE WESTERN AND CENTRAL HIGHER TERRAIN AS WELL AS THE
NORTHEAST PLAINS. ONCE DEVELOPED...THUNDERSTORMS WILL GENERALLY
MOVE TO THE SOUTH. SOME OF THESE THUNDERSTORMS WILL PRODUCE LOCAL
MODERATE TO HEAVY RAIN WITH MVFR CIGS AND VISIBILITIES. GUSTY
OUTFLOWS WILL PRODUCE LOCAL BLOWING DUST AS WELL. THE FRONT
MOVING THROUGH THE EAST...COMBINED WITH CONVECTION EAST OF THE
CENTRAL MOUNTAINS IS EXPECTED TO PRODUCE GAP WINDS INTO THE
CENTRAL VALLEYS...INCLUDING KABQ...KSAF...AND WILL NEED TO MONITOR
THIS EVENT FOR A POSSIBLE AWW AT KABQ. THUNDERSTORMS TO CONTINUE
THROUGH ABOUT 04Z TO 06Z. SOME SPOT SHOWERS THEREAFTER WITH SOME
CLEARING...BUT EXPECT MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO
DEVELOP BY MID DAY ON SUNDAY.

05

&&

.PREV DISCUSSION...300 AM MDT SAT JUN 29 2013...
ACTIVE WEATHER THROUGH THE FORECAST PERIOD.

STRONG HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL DRIFT W
THIS WEEKEND THEN STRENGTHEN AND BUILD NW EARLY NEXT WEEK. N
FLOW ALOFT WILL BRING BACK DOOR FRONTS S INTO NM THROUGH THE
FORECAST PERIOD...AIDED BY CONVECTIVE OUTFLOWS. RESULT WILL BE
A NOTICEABLE INCREASE IN MOISTURE.

COVERAGE OF CONVECTION ON FRI WAS MORE WIDESPREAD THAN THU AND
THAT WILL BE THE TREND THROUGH EARLY NEXT WEEK AS PWATS INCREASE
SIGNIFICANTLY. NORTHERN MOUNTAINS AND NE MOST FAVORED TODAY WITH
SHOWERS AND STORMS MOVING S TONIGHT...FAVORING THE CNTRL MOUNTAINS
AND EASTERN PLAINS. E CANYON WINDS LIKELY TONIGHT INTO THE RIO
GRANDE VALLEY. TEMPERATURES CLOSE OR A LITTLE LOWER THAN ON FRI.
WARMEST IN THE NW WITH RECORD HIGHS POSSIBLE IN FMN AND GUP. ONE
MORE DAY TODAY OF POTENTIAL DRY STORMS OVER MOST OF THE WESTERN
MOUNTAINS.

PRETTY MUCH THE SAME SCENARIO SUN THROUGH MUCH OF NEXT WEEK. MOST
OF THE FORECAST AREA WILL SEE AT LEAST A DAY OR TWO OF DECENT
RAINFALL...ESPECIALLY OVER CENTRAL AREAS. LEAST LIKELY WILL BE THE
NW. LATER NEXT WEEK THE STRONG RIDGE OF HIGH PRESSURE TO OUR NW
WILL WEAKEN BUT DROP S THEN E INTO NM BY NEXT WEEKEND. STILL
PLENTY OF MOISTURE AROUND FOR SHOWERS AND STORMS TO RECYCLE EACH
AFTERNOON AND EVENING...ALTHOUGH OVERALL COVERAGE AND INTENSITY OF
STORMS SHOULD BE LESS. TEMPERATURES WILL CONTINUE THEIR DOWNWARD
TREND FOR A COUPLE MORE DAYS THEN LEVEL OFF AND INCREASE AT THE
END OF NEXT WEEK INTO NEXT WEEKEND. CHJ

.FIRE WEATHER...
THE CENTROID OF 500 MB HIGH PRESSURE WILL SHIFT WESTWARD FROM
AROUND THE GRAND CANYON EARLY THIS MORNING TO NEVADA BY SUNDAY.
THE HIGH WILL THEN VARY AROUND NEVADA THROUGH THE MIDDLE OF THE
COMING WORK WEEK. MODELS DIVERGE ON WHETHER OR NOT IT WILL SHIFT
OVER SOUTHERN ARIZONA DURING THE LATTER HALF OF THE COMING WEEK.

MEANWHILE...A MOIST BACK DOOR COLD FRONT WILL DIVE SOUTHWESTWARD
THROUGH EASTERN NEW MEXICO TODAY AND THROUGH GAPS IN THE CENTRAL
MOUNTAIN CHAIN WITH A GUSTY EAST CANYON WIND TONIGHT. THE FRONT
AIDED BY THUNDERSTORM OUTFLOWS SHOULD INDUCE EAST CANYON WIND
GUSTS IN THE 30 TO 40 MPH RANGE AROUND ALBUQUERQUE AND SANTA FE
THIS EVENING. THE BACK DOOR COLD FRONT WILL INTRODUCE ENOUGH
MOISTURE FOR AN UPTICK IN SHOWER AND THUNDERSTORM ACTIVITY MAINLY
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND
EVENING. ALONG AND WEST OF THE CONTINENTAL DIVIDE...MOISTURE
STARVED STORMS WILL PROBABLY PRODUCE MORE WIND AND BLOWING DUST
THAN RAIN. WITH A SURFACE HIGH SLIDING DOWN THE HIGH PLAINS JUST
EAST OF THE ROCKY MOUNTAINS...A MOIST SE WIND WILL FUNNEL INTO
THE STATE SUNDAY THROUGH MONDAY WITH TWO FAIRLY ACTIVE DAYS FOR
CONVECTION. THE MOST LIKELY REGION FOR CONVECTION BOTH DAYS IS
EXPECTED FROM THE CONTINENTAL DIVIDE EASTWARD TO THE EAST SLOPES
OF THE CENTRAL MOUNTAIN CHAIN. HOWEVER...THE BETTER COVERAGE OF
WETTING PRECIP WILL BE ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN
CHAIN. OUTFLOW BOUNDARIES FROM STORMS FIRING IN THIS LOCATION
SHOULD BE ABLE TO INDUCE GUSTY EAST CANYON WINDS IN THE
ALBUQUERQUE AND SANTA FE AREAS AGAIN ON SUNDAY AND MONDAY
EVENINGS...THOUGH THEY PROBABLY WONT BE AS STRONG AS THE EAST
CANYON WIND GUSTS EXPECTED THIS EVENING.

AFTER COOLER TEMPERATURES IN MOST LOCATIONS SUNDAY AND IN ALL
LOCATIONS MONDAY...READINGS SHOULD BEGIN TO REBOUND TUESDAY AS
SURFACE WINDS SHIFT OUT OF THE SOUTH. THIS WILL ALSO BEGIN A TREND
OF MODERATING HUMIDITIES AND THUNDERSTORM CHANCES. CONVECTIVE
CHANCES SHOULD CONTINUE TO FAVOR LOCATIONS EAST OF THE CONTINENTAL
DIVIDE TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN EACH DAY
THROUGH THE END OF THE COMING WORK WEEK. IF THE GFS IS RIGHT...AND
THE 500 MB HIGH PRESSURE CENTROID CAN SHIFT OVER S AZ DURING THE
LATTER HALF OF THE COMING WORK WEEK...SOME DRIER AIR SHOULD FLOW
INTO WESTERN AREAS. THIS WOULD AFFECT LOCATIONS ALONG AND WEST OF
THE CONTINENTAL DIVIDE...AND POSSIBLY FARTHER EAST INTO THE RIO
GRANDE VALLEY...WITH LOWER PRECIPITATION CHANCES AND DRIER VARIETY
STORMS. 44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 29, 4:53 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT SAT JUN 29 2013

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 3 PM AND 9
PM MDT OVER UNION COUNTY. THE MAIN THREATS WILL BE HIGH WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

POCKETS OF HEAVY RAINFALL EACH AFTERNOON OR EVENING FROM SUNDAY
THROUGH WEDNESDAY IS POSSIBLE...WHERE LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR. THIS IS ESPECIALLY A CONCERN ON RECENT BURN
SCARS.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT HIGH WINDS...LARGE HAIL OR FLASH FLOODING.

40

The radar

The Albuquerque radar (KABX), 180 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Taos

When
June 29, 1:00 PM MST to 1:15 PM MST
Where
Taos County, 5 mi NW of (Skx)taos Muni Airport
Reported by
Trained Spotter
Coordinates
36.511, -105.734

Retired NWS Meteorologist reported several funnel clouds with a storm 5 miles northwest of Taos.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461051.